Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at May 23, 2020, 6:54 PM CDT for Garza County, Lynn County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 6:54 PM CDT (23:54 UTC)
- Expired
- May 23, 2020, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garza County, TX, Lynn County, TX
The radar
The Lubbock radar (KLBB), 79 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:30 PM CDT | FLASH FLOOD | 8 Sse Graham, TX | SECTION OF HIGHWAY 669 WAS REPORTED WASHED OUT IN GARZA COUNTY DUE TO FLASH FLOODING. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
381
WGUS54 KLUB 232354
FFWLUB
TXC169-305-240245-
/O.NEW.KLUB.FF.W.0002.200523T2354Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
654 PM CDT Sat May 23 2020
The National Weather Service in Lubbock has issued a
* Flash Flood Warning for...
Southwestern Garza County in northwestern Texas...
Southeastern Lynn County in northwestern Texas...
* Until 945 PM CDT.
* At 654 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
highways and Farm to Market roads in rural areas.
* Some locations that will experience flash flooding include...
Grassland and FM 669 south of Post.
Additional rainfall amounts up to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3316 10169 3318 10144 3318 10141 3308 10130
3296 10131 3296 10132 3296 10133 3296 10134
3296 10136 3296 10137 3296 10138 3296 10142
3296 10144 3296 10145 3296 10156 3297 10169
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LIPE3 follow-up statements
477
WGUS74 KLUB 240039
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
739 PM CDT Sat May 23 2020
TXC169-305-240245-
/O.CON.KLUB.FF.W.0002.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garza TX-Lynn TX-
739 PM CDT Sat May 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS
EVENING FOR SOUTHWESTERN GARZA AND SOUTHEASTERN LYNN COUNTIES...
At 739 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain southwest of Post. Between 5 and
7 inches of rain have fallen. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar and automated gauges. 6.6 inches of rain
has been measured 10 miles southwest of Post
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Grassland.
The heaviest rainfall is moving out of the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3316 10169 3318 10144 3318 10141 3308 10130
3296 10131 3296 10132 3296 10133 3296 10134
3296 10136 3296 10137 3296 10138 3296 10142
3296 10144 3296 10145 3296 10156 3297 10169
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LIPE174
WGUS74 KLUB 240113
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
813 PM CDT Sat May 23 2020
TXC169-305-240245-
/O.CON.KLUB.FF.W.0002.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garza TX-Lynn TX-
813 PM CDT Sat May 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS
EVENING FOR SOUTHWESTERN GARZA AND SOUTHEASTERN LYNN COUNTIES...
At 813 PM CDT, Doppler radar and automated rain gauges indicated the
heavy rain had finally moved out of the warned area. However between
5 and 7 inches of rain have fallen. Flash flooding is already
occurring and will continue.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
highways and Farm to Market roads.
Some locations that will experience flash flooding include...
FM 669 south of Post.
Runoff and very dangerous flooding will be very slow to recede.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3316 10169 3318 10144 3318 10141 3308 10130
3296 10131 3296 10132 3296 10133 3296 10134
3296 10136 3296 10137 3296 10138 3296 10142
3296 10144 3296 10145 3296 10156 3297 10169
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LIPE013
WGUS74 KLUB 240238
FFSLUB
Flash Flood Statement
National Weather Service Lubbock TX
938 PM CDT Sat May 23 2020
TXC169-305-240248-
/O.EXP.KLUB.FF.W.0002.000000T0000Z-200524T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garza TX-Lynn TX-
938 PM CDT Sat May 23 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT THIS EVENING FOR
SOUTHWESTERN GARZA AND SOUTHEASTERN LYNN COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures. The Garza County sheriff's office indicates a portion of
FM 669 between Post and Gail was washed out and the highway is
closed.
LAT...LON 3316 10169 3318 10144 3318 10141 3308 10130
3296 10131 3296 10132 3296 10133 3296 10134
3296 10136 3296 10137 3296 10138 3296 10142
3296 10144 3296 10145 3296 10156 3297 10169
$$
LIPEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:35 PM CDT, 19 minutes earlier.
Area forecast discussion, May 23, 6:35 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 635 PM CDT Sat May 23 2020 .AVIATION... Severe Thunderstorms will continue in the vicinity of KPVW and KLBB through at least 01 UTC. TSRA possible at KCDS later this evening. Low stratus may develop tonight and bring category reductions, more likely at KCDS. LLWS also expected at all terminals due to strong LLJ overnight through early Sunday morning. Another round of tstm activity is expected across the area Sunday afternoon. && .PREV DISCUSSION... /issued 218 PM CDT Sat May 23 2020/ SHORT TERM... Southwesterly flow aloft will continue tonight into Sunday as a trough axis sharpens from ERN MT into western Chihuahua. Thunderstorm activity continues to be expected this evening. Please see previous versions of this discussion for more detail on the immediate term insight. Storms should move east of the region by midnight with the dryline perhaps pushing as far west as a Brownfield to Tulia line. After mostly quiet conditions overnight, thunderstorms will be expected once again Sunday afternoon with an attendant risk of severe storms. Most forecast guidance has tapered high temperatures on Sunday which may proved to limit the risk to some extent though another round of severe, perhaps with greater coverage than today, appears likely. LONG TERM... Tomorrow continues to look like an active day across the region. The upper level trough to our west will deepen as it inches closer to the CWA creating upper level southwest flow and large scale lift aloft. At the surface a lee surface cyclone in NE NM will keep west to southwest winds across the western South Plains while winds across the Rolling Plains will back in response to a surface high pressure system over the Gulf Coast. Similarity to today the dryline will set up across the South Plains with 50-60F dewpoints across the central South Plains and the Rolling Plains. CI along the dryline will once again be possible. Although Bulk Shear values will be marginal, MUCAPES of 1000-1500 J/kg will be available and day time heating should help convection along. Additionally, an upper level jet will provide even more dynamics aloft. Thus, severe weather will be possible just west and along the I27 corridor and eastward. PWATs are also impressive, at nearly 150% of normal. With slow storm motion heavy rain could lead to localized flooding. Given all the previous information will keep the severe mention in the forecast. Monday a cold front will start to enter the CWA during the morning. This front may kick off a few thunderstorms, but the overall trend suggests a showery and cool day with high temperatures well below normal. Cold air advection behind the front means that severe thunderstorms will be less likely. PWs will continue to run above normal Monday so localized flooding may continue. In the wake of the cold front temperatures Tuesday will run well below normal with highs reaching the high 70s area wide. Models continue to diverge on how mid to late next week will play out. Long range guidance depicts a double omega block type pattern across the CONUS. One centered over the west coast and one over the east. But the diverge emerges on where the upper low ends up. The GFS keeps the low to our west while the ECMWF keeps it to our SE. Either way some recycled moisture around the upper low will keep an increased chance of showers and thunderstorms in our area through mid week with cooler than normal temperatures. Given how far out this event is and it will all be determined on where the UL low sets up have decided to maintain slight PoPs across much of the area through next weekend. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous weather outlook, May 23, 10:45 AM CDT, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1045 AM CDT Sat May 23 2020 TXZ021>044-241545- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1045 AM CDT Sat May 23 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Scattered severe thunderstorms are possible later this afternoon and evening from generally east of a line from Brownfield to Happy. Thunderstorms will have potential for very large hail near 3 inches diameter, wind gusts to 80 mph, isolated tornadoes, and localized flash flooding. Elevated fire danger may develop over the western South Plains and extreme southwest Texas Panhandle this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms and local flooding will be possible over the entire area Sunday afternoon into Sunday night. A few strong thunderstorms along with locally intense rain and flooding may also develop late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Local storm report, May 23, 6:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 NE LUBBOCK SOUTH PLAI 33.55N 101.91W
05/23/2020 M1.25 INCH LUBBOCK TX NWS EMPLOYEE
&&
EVENT NUMBER LUB2000308
MLPLocal storm report, May 23, 6:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
623 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL SILVERTON 34.47N 101.30W
05/23/2020 M2.75 INCH BRISCOE TX TRAINED SPOTTER
&&
EVENT NUMBER LUB2000309
MLPLocal storm report, May 23, 6:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL PLAINVIEW 34.19N 101.72W
05/23/2020 M1.00 INCH HALE TX SOCIAL MEDIA
&&
EVENT NUMBER LUB2000310
MLPLocal storm report, May 23, 6:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL WOLFFORTH 33.51N 102.01W
05/23/2020 M1.50 INCH LUBBOCK TX SOCIAL MEDIA
&&
EVENT NUMBER LUB2000311
MLPLocal storm report, May 23, 6:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST 2 ENE TULIA 34.54N 101.74W
05/23/2020 M60 MPH SWISHER TX MESONET
&&
EVENT NUMBER LUB2000312
MLPLocal storm report, May 23, 6:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
651 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL SILVERTON 34.47N 101.30W
05/23/2020 M2.00 INCH BRISCOE TX SOCIAL MEDIA
&&
EVENT NUMBER LUB2000313
MLPThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:41 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 49 min |
| May 22, 8:21 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 41 min |
| May 23, 3:41 PM CDT | Special Weather Statement | LUB | Castro | 19 min |
| May 23, 3:48 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 57 min |
| May 23, 3:55 PM CDT | Special Weather Statement | LUB | Swisher | 20 min |
| May 23, 4:19 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb, Swisher | 56 min |
| May 23, 4:31 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 29 min |
| May 23, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 64 min |
| May 23, 4:45 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Lubbock | 60 min |
| May 23, 4:51 PM CDT | Tornado Warning | LUB | Garza | 24 min |
| May 23, 5:13 PM CDT | Areal Flood Advisory | LUB | Garza | 2 hr |
| May 23, 5:14 PM CDT | Tornado Warning | LUB | Garza | 31 min |
| May 23, 5:33 PM CDT | Special Weather Statement | LUB | Hale, Hockley, Lamb | 27 min |
| May 23, 5:39 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock, Lynn | 51 min |
| May 23, 5:42 PM CDT | Areal Flood Advisory | LUB | Crosby, Lubbock | 2 hr |
| May 23, 5:43 PM CDT | Tornado Warning | LUB | Garza | 32 min |
| May 23, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 59 min |
| May 23, 5:52 PM CDT | Flash Flood Warning | LUB | Garza | 4 hr |
| May 23, 6:01 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 59 min |
| May 23, 6:12 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 33 min |
| May 23, 6:29 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Hockley, Lubbock, Lynn and 1 more | 61 min |
| May 23, 6:41 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 64 min |
| May 23, 6:48 PM CDT | Tornado Warning | LUB | Garza | 27 min |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.